Alert archive / Colorado / Special Weather Statements in 2011

Special Weather Statement, NWS Denver/Boulder, CO

August 19, 2011Adams County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Aug 19, 2011, 6:41 PM MDT for Adams County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2011, 6:41 PM MDT (00:41 UTC)
Expired
Aug 19, 2011, 7:15 PM MDT
In force
34 min
Issued by
NWS Denver/Boulder, CO

County Adams County, CO

The radar

The Denver radar (KFTG), 40 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2011-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2011-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
2731 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

892 
WWUS85 KBOU 200041
SPSBOU

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
641 PM MDT FRI AUG 19 2011

COZ043-200115-
CENTRAL AND SOUTH WELD COUNTY CO-
641 PM MDT FRI AUG 19 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  SOUTH CENTRAL WELD COUNTY

AT 641 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND WIND GUSTS
TO AROUND 40 MPH.  THIS STORM WAS LOCATED 2 MILES SOUTHWEST OF
PROSPECT VALLEY...OR 30 MILES SOUTHEAST OF GREELEY...MOVING EAST
AT 15 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO PROSPECT
VALLEY AND KEENESBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY.
TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
IN DANGER OF BEING STRUCK BY LIGHTNING.

&&

LAT...LON 4016 10417 4001 10417 4001 10458 4017 10457
TIME...MOT...LOC 0041Z 240DEG 13KT 4005 10443

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Aug 19, 3:32 PM MDT, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 19, 3:32 PM MDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
332 PM MDT FRI AUG 19 2011

.SHORT TERM...EARLIER FRONT BROUGHT A BIT MORE LOW LEVEL MOISTURE
ACROSS PLAINS AS INITIALLY THOUGHT. BUT AIRMASS ALSO A BIT MORE
STABLE AS SHOWN BY ACARS SOUNDINGS. MOST OF CONVECTION OCCURRING
OVER MOUTNAINS AND FOOTHILLS WITH A BATCH ACROSS THE PLAINS NEAR THE
WYOMING BORDER CLOSE IN THE BEST AREA OF LIFT ASSOCIATED WITH AN
UPPER LEVEL JET. LATEST MODELS SHOW MOST OF THE CONVECTION OCCURRING
ALONG THE NORTHERN PORTION OF THE CFWA NEAR THE JET WITH SOME STORMS
FURTHER SOUTH. THERE IS ALSO SOME LIFT ASSOCIATED WITH A SHORTWAVE
CURRENTLY MOVING INTO NORTHWEST COLORADO WHICH THE HRRR MODEL BRINGS
ACROSS THE THE NORTHERN COLORADO BORDER. SO THE AREA ALONG THE
NORTHERN CFWA COULD BE THE BEST AREA FOR CONVECTION THIS EVENING.
BASED ON THIS TREND...WILL KEEP THE HIGHER POPS NEAR THE NORTHERN
BORDER. OVERALL...CURRENT WEATHER AND POP GRIDS SEEM REASONABLE.
LAPS SURFACE ANALYSIS SHOWING CAPES CLOSE TO 2000 J/G OVER THE FAR
NORTHEAST CORNER...WITH LOWER CAPES FURTHER WEST AND SOUTHWEST.
FORECAST SOUNDINGS ALSO SHOWING FAIRLY DECENT SHEAR...SO
CANNOT RULE OUT A FEW STORMS BECOMING SEVERE IN THE NORTHEAST CORNER
WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. BRIEF HEAVY
RAIN ASO A POSSIBILITY...BUT STORM MOTIONS LOOK TO BE AROUND 15 KTS
SO FLOOD THREAT LOW. COULD SEE A FEW STORMS LINGER BEYOND MIDNIGHT
OVER THE FAR NORTHEAST CORNER AS THE DISTURBANCE MOVES EAST OF THE
AREA. BOUNDARY LAYER WIND AND HUMIDITY PROGS SHOW QUITE A BIT OF
MOISTURE OVER THE NORTHEAST PLAINS OVERNIGHT WITH POTENTIAL FOR SOME
STRATUS AND PERHAPS PATCHY FOG.

ON SATURDAY...LOW LEVEL MOISTURE TO INCREASE ACROSS THE PLAINS
DURING THE MORNING. BOTH NAM AND GFS HINT AT A WEAK DISTURBANCE
MOVING ACROSS NEBRASKA PANHANDLE IN THE 12Z-18Z TIME FRAME...
CLIPPING THE FAR NORTHEAST CORNER. THERE IS ALSO SOME QG ASCENT AND
LIGHT QPF OVER THAT AREA. HARD TO IGNORE THOSE SIGNALS...AND WILL
INCLUDE A SLIGHT CHANCE OF TSMS DURING THE MORNING. OTHERISE...
FORECAST SOUNDINGS CONTINUE TO SHOW POTENTIAL FOR LOW CLOUDS AND OR
FOG NORTH AND EAST OF DENVER IN THE MORNING SO WILL KEEP IN THE
GRIDS. CROSS SECTIONS SHOW QUITE A BIT OF MOISTURE ACROSS THE AREA
BY THE AFTERNOON. COULD SEE A FEW STORMS DEVELOP ACROSS THE HIGH
COUNTRY BY NOON...THIS ALSO IN THE GRIDS AND STILL SEEMS REASONABLE.
SHOULD SEE COVERAGE INCREASE DURING THE AFTERNOON AS AIRMASS BECOMES
A BIT MORE UNSTABLE. AS FOR PLAINS...FORECAST SOUNDINGS INDICATE
AIRMASS MAY BE FAIRLY CAPPED FOR MUCH OF THE DAY...DESPITE CAPES IN
THE 1000-2000 J/KG RANGE. SO MAY AGAIN TAKE SOME TIME FOR STORMS TO
SUSTAIN THEMSELVES. DECIDED TO LOWER THE POPS ALONG URBAN CORRIDOR
AND PALMER DIVIDE FOR THE EARLY AFTERNOON AND DROPPED THE MENTION OF
THE STORMS FARTHER EAST. FEEL BY LATE AFTERNOON...SHOULD SEE A
BETTER CHANCE FOR STORMS. GIVEN THE FAIRLY HIGH CAPES AND FAIRLY
DECENT SHEAR...SHOULD SEE SOME HAIL ALONG WITH BRIEF HEAVY RAIN WITH
THE STORMS. SLIGHT CHANCE FOR A FEW SEVERE STORMS NORTHEAST OF
DENVER WHERE THE CAPES ARE HIGHEST WITH HAIL THE MAIN THREAT STORM
MOTION LOOKING TO BE AROUND 10-15 KTS...WHICH SHOULD LIMIT FLOOD
POTENTIAL. TEMPERATURE AND THICKNESS PROGS AS WELL AS GUIDANCE
SUGGEST HIGHS IN THE 80S ACROSS THE PLAINS WHICH LOOKS ON TRACK.
CURRENT TEMPERATURE GRIDS IN LINE WITH GUIDANCE...ONLY MINOR
ADJUSTMENTS NEEDED.

LONG TERM (SATURDAY NIGHT-FRIDAY)...12Z AND 18Z MODEL RUNS INDICATE
ONLY MODEST DAY-TO-DAY CHANGES IN THE LARGE SCALE WEATHER PATTERN
OVER THE CENTRAL CONUS DURING THE EXTENDED PERIOD. HIGH AMPLITUDE
UPPER LEVEL HIGH PRESSURE RIDGE FCST TO REMAIN NEARLY STATIONARY
OVER THE ROCKY MTN REGION THROUGH AT LEAST LATE NEXT WEEK. MODELS
SHOW A BATCH OF SUBTROPICAL MOISTURE RECIRCULATING BENEATH THE RIDGE
OCCASIONALLY MOVING UP OVER COLORADO AND THE FRONT RANGE ON
SOUTH-SOUTHEASTERLY LOW-LEVEL FLOW. STG DAYTIME HEATING AND WEAK
OROGRAPHIC LIFT SHOULD PRODUCE AT LEAST ISOLATED TO SCATTERED
AFTERNOON AND EVENING T-STORMS OVER AND ADJACENT TO HIGHER TERRAIN
EACH DAY. IT NOW APPEARS WE/LL SEE OUR BEST CHANCE FOR CONVECTION ON
SUNDAY AND MONDAY...HOWEVER STORMS ON SUNDAY MAY HAVE A BIT MORE
PUNCH WITH THE ADDED LIFT PRODUCED BY A WEAK UPPER AIR DISTURBANCE
BRUSHING NERN COLORADO LATE IN THE DAY. OTHERWISE...SEE TEMPERATURES
SLIGHTLY ABOVE AVERAGE DURING THE PERIOD AND WINDS GENERALLY ON THE
LIGHT SIDE.

&&

.AVIATION...EARLIER COLD FRONT HAS INCREASED THE LOW LEVEL MOISTURE
SLIGHTLY MORE THAN PREVIOUSLY THOUGHT. HOWEVER...THE COOLER AIRMASS
HAS STABILIZED THE ATMOSPHERE. CURRENTLY STORMS ARE OCCURRING OVER
THE HIGHER TERRAIN WEST AND NORTH OF THE AREA AIRPORTS...AND MAY
HAVE A DIFFICULT TIME SURVIVING AS THEY MOVE ACROSS THE AREA. WILL
CONTINUE THE VCTS THROUGH 04Z ALONG WITH THE TEMPO GUSTY WINDS.
MODELS STILL HINTING AT THE DEVELOPMENT OF A DENVER CYCLONE
OVERNIGHT WHICH COULD BRING LOW STRATUS AND/OR FOG TO THE AREA
AIRPORTS INCLUDING DIA BETWEEN 09Z AND 15Z. BUT BOTH NAM AND GFS
KEEP THE LOW STUFF EAST AND NORTH OF DENVER. WILL KEEP VFR
CONDITIONS GOING. CHANCE FOR STORMS AFTER 18Z...MAINLY WEST AND
SOUTH OF DENVER. MAIN THREAT WILL BE GUSTY OUTFLOW WINDS TO AROUND
30KTS. VFR CEILINGS TO PREVAIL....WITH CEILINGS ABOVE 6000 FEET
AGL.

&&

.HYDROLOGY...CHANCE FOR THUNDERSTORMS THIS EVENING...MAINLY
FOOTHILLS AND FAR NORTHEAST PLAINS. LOWER LEVELS HAVE MOISTENED A
BIT MORE THAT INITIALLY THOUGHT...AS IPW VALUES HAVE INCREASED
SLIGHTLY. STORMS COULD PRODUCE LOCALLY HEAVY RAIN...WITH THE MAIN
THREAT OVER THE NORTHEAST PLAINS. STORM MOTION ROUGLY AROUND 15
KTS...SO THREAT FOR FLOODING LOW. MAY NEED TO WATCH FOR TRAINING OF
ECHOES THIS EVENING. CHANCE FOR STORMS AGAIN SATURDAY AFTERNOON...
MAINLY MOUNTAINS...FOOTHILLS AND PALMER DIVIDE. POTENTIAL FOR BRIEF
HEAVY RAIN...BUT STORM MOTION OF 10-15 KTS SHOULD LIMIT FLOOD
THREAT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...D-L
LONG TERM...BAKER
AVIATION...D-L
Hazardous weather outlook, Aug 19, 11:02 AM MDT, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1102 AM MDT FRI AUG 19 2011

COZ030>051-201200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1102 AM MDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE MOUNTAINS AND
FOOTHILLS THIS AFTERNOON AND OVER THE PLAINS LATE THIS AFTERNOON AND
EVENING. GUSTY WINDS TO 40 MPH ALONG WITH SMALL HAIL WILL BE
POSSIBLE WITH THE STORMS. HOWEVER...SOME THUNDERSTORMS COULD BECOME
SEVERE ACROSS THE PLAINS BY THE EVENING HOURS. THE BEST CHANCE FOR
SEVERE STORMS WILL BE EAST OF A LINE FROM BRIGGSDALE TO FORT MORGAN
TO LIMON LINE WHERE THE AIRMASS IS EXPECTED TO BE MORE UNSTABLE
ALONG WITH BETTER SHEAR. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN THREATS...ALONG WITH BRIEF HEAVY RAIN.

THE COMBINATION OF A EASTERLY UPSLOPE WINDS AND MONSOONAL MOISTURE
WILL PROVIDE THE CHANCE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AGAIN THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY
OVER AND EAST OF THE FRONT RANGE THIS WEEKEND. A FEW STORMS ON THE
PLAINS LATE IN THE DAY COULD PRODUCE HAIL...BRIEF HEAVY RAIN AND
STRONG GUSTY WINDS. BY NEXT WEEK...THUNDERSTORM CHANCES SHOULD
DIMINISH AS THE ATMOSPHERE GRADUALLY WARMS AND DRIES BENEATH A RIDGE
OF HIGH PRESSURE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVER THE NORTHEAST PLAINS AFTER
5 PM.

D-L/BAKER

In the hours before

Special weather statement, Aug 19, 5:15 PM MDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
515 PM MDT FRI AUG 19 2011

COZ042>044-192345-
MORGAN COUNTY CO-NORTHEAST WELD COUNTY CO-
CENTRAL AND SOUTH WELD COUNTY CO-
515 PM MDT FRI AUG 19 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  NORTHWESTERN MORGAN COUNTY
  CENTRAL WELD COUNTY

AT 516 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND WIND GUSTS
TO AROUND 40 MPH.  THIS STORM WAS LOCATED OVER CENTRAL WELD COUNTY...
OR 25 MILES NORTHWEST OF FORT MORGAN...MOVING EAST AT 10 MPH.

THE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISORY
COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY.
TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
IN DANGER OF BEING STRUCK BY LIGHTNING.

&&

LAT...LON 4056 10404 4037 10409 4037 10437 4058 10436
TIME...MOT...LOC 2316Z 250DEG 12KT 4045 10418
Special weather statement, Aug 19, 6:41 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
641 PM MDT FRI AUG 19 2011

COZ043-200115-
CENTRAL AND SOUTH WELD COUNTY CO-
641 PM MDT FRI AUG 19 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  SOUTH CENTRAL WELD COUNTY

AT 641 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND WIND GUSTS
TO AROUND 40 MPH.  THIS STORM WAS LOCATED 2 MILES SOUTHWEST OF
PROSPECT VALLEY...OR 30 MILES SOUTHEAST OF GREELEY...MOVING EAST
AT 15 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO PROSPECT
VALLEY AND KEENESBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY.
TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
IN DANGER OF BEING STRUCK BY LIGHTNING.

&&

LAT...LON 4016 10417 4001 10417 4001 10458 4017 10457
TIME...MOT...LOC 0041Z 240DEG 13KT 4005 10443

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 6:07 PM MDTTornado WarningBOUMorgan, Weld23 min
Aug 19, 6:28 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld25 min

Nearby

Special Weather Statements in Colorado, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.